Zoloft withdrawal symptoms

Zoloft is also known by its chemical name sertraline. It is commonly used for treating depression, social anxiety disorder, and panic disorder among other conditions. Sertraline comes under the category known as Selective Serotonin Reuptake Inhibitors (SSRIs). The working mechanism of this drug involves balancing serotonin levels in the brain. This enables to manage the depression symptoms and certain conditions similar to it. Zoloft can cause side effects as in the case of any other SSRI medication. The common side effects that Zoloft can cause include insomnia, dry mouth, and nausea. Zoloft is a prescription medication. It can be used for treating many conditions within the brain.

Many people who discontinue an antidepressant or reduce the dose very quickly may experience the withdrawal syndrome. They may experience nausea, fatigue, myalgia, agitation, anxiety, drowsiness, irritability, hallucinations, insomnia, fatigue, shock sensations and sweating. However, this list is not complete. For some people these symptoms may be mild or they may experience minor symptoms. These people may miss the connection with their antidepressant and will be under the impression that they have the flu. For some people the symptoms may be so debilitating that they feel not to withdraw their antidepressant, fearing that it may affect their quality of life.

The half-life of Zoloft is about one day. This means that the level of sertraline in the blood falls by 50 per cent every day that passes without taking this medication. After one day the level falls down to 50 per cent of the original level. After two days this will be 25 per cent, after three days it will be 12.5 per cent, and so on. Therefore, when you stop Zoloft too quickly, a withdrawal syndrome may develop. The common symptoms of the withdrawal syndrome include tremors, nausea, anxiety, muscle pains, lightheadedness, insomnia, and weakness. The withdrawal symptoms usually persist for one to two weeks. In some cases the symptoms may decrease gradually, but may take as long as one month. It is therefore recommended in general to taper off this medication in a gradual manner, under the supervision of a doctor. For specific instructions you have to check with your healthcare provider.


There are some possible methods to reduce the withdrawal symptoms caused by an antidepressant. This could be tried for relieving the symptoms caused by Zoloft's withdrawal syndrome. However, you should remember that you should not discontinue Zoloft without the consent and guidance of your doctor. It is safe for you to taper off Zoloft slowly. Decrease your dosage of Zoloft gradually over an extended period of time. Do not quit 'cold turkey'. Some people think that dizziness is not a symptom of withdrawal when you stop Zoloft. However, it is a possible side effect that can be caused when you come off Zoloft.

It is necessary that you should be monitored if you are stopping Zoloft. It is better your healthcare provider observes you during the withdrawal period to know about the symptoms and treat them then and there. In case you suffer of withdrawal symptoms such as anxiety, insomnia, irritability, confusion, lethargy or headache, your healthcare provider may decide to retard the speed of the withdrawal process. Clinical studies reveal that using Zoloft during pregnancy may cause the baby to suffer serious side effects from Zoloft withdrawal symptoms when born. The typical withdrawal side effects include constant crying, increased agitation, insomnia and poor feeding behavior. It is believed that withdrawal effects of Zoloft are strong because this drug has a risk of dependency. Even while tapering off this medication, the withdrawal effects seem to be strong. For people stopping it abruptly, the side effects are severe.

Ads


More Zoloft info

Recommendations

Administrative